Wisconsin, 2013

Lightning Strike in Wisconsin, July 18, 2013

July 18, 2013 · NWS GRB · 1 event in 1 county or zone

Lightning struck a tree next to a home in Spread Eagle during the morning, setting the house ablaze. No one was in the house when the fire started, but the house was destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning struck a tree next to a home in Spread Eagle during the morning, setting the house ablaze. No one was in the house when the fire started, but the house was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 5:43 AM CST, 57 minutes earlier.

Area forecast discussion, Jul 18, 5:43 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
643 AM CDT THU JUL 18 2013

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND FRIDAY
ISSUED AT 356 AM CDT THU JUL 18 2013

UPPER RIDGE CENTERED OVER THE OHIO VALLEY WILL
LOOSEN IT/S GRIP OVER WISCONSIN BY FRIDAY AFTERNOON AS THE
WESTERLIES GRADUALLY SINK SOUTH WITH THE APPROACH OF SIGNIFICANT
UPPER TROUGH NOW OVER SOUTHERN ALBERTA. WHILE 500MB HEIGHTS WILL
NOT BE QUITE AS HIGH TODAY AS YESTERDAY...850MB TEMPERATURES ARE
JUST AS WARM AND THERE SHOULD BE BETTER MIXING. SO HIGHS TODAY
SHOULD BE A DEGREE OR TWO HIGHER IN MOST PLACES. BACKDOOR FRONT
OVER THE UPPER PENINSULA HAS NOT REALLY PRODUCED ENOUGH CONVECTION
AND COLD OUTFLOW TO GIVE IT A GOOD PUSH SOUTH. BUT IT HAS MADE
SOME PROGRESS AND MIGHT PRODUCE SCATTERED ACTIVITY THIS MORNING IN
THE NORTH. OTHERWISE TODAY SHOULD BE LIKE THE LAST FEW WHERE THERE
WILL BE SCATTERED CONVECTION WITH THE HEATING OF THE DAY.

APPROACHING UPPER TROUGH WILL INDUCE LOW LEVEL JET ACROSS THE
CENTRAL PLAINS INTO WESTERN WISCONSIN TONIGHT. THIS SHOULD PRODUCE
THUNDERSTORMS OVER THE NORTHWEST PART OF THE FORECAST AREA THAT
MOVE INTO THE REMAINDER OF THE AREA AROUND DUSK. STEADY SOUTH WIND
AND CLOUD COVER SHOULD HOLD TO NIGHTS LOWS UP IN THE 70S IN MOST
PLACES. SOME SEVERE THREAT FOR STRONG WINDS EXISTS AS MID LEVEL
WINDS INCREASE AND BUFKIT FORECAST SOUNDINGS SHOW DRY AIR ABOVE
BOUNDARY LAYER BUT BELOW 800MB.

FRIDAYS FORECAST IS TRICKY AS THERE ARE QUESTIONS AS TO THE TIMING
OF THE FRONTAL PASSAGE AS WELL AS HOW WARM IT CAN GET AFTER MORNING
CONVECTION DEPARTS. ALSO IN QUESTION IS WHETHER THERE COULD BE
ANOTHER LINE OF STORMS DURING THE EARLY AFTERNOON IN THE EAST AS
THE FRONT MOVES THROUGH. 850MB TEMPERATURES ARE FORECAST TO BE
WARMER FRIDAY THAN THEY WERE ALL WEEK...SO IF THE FRONT IS DELAYED
IT COULD GET VERY WARM.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 356 AM CDT THU JUL 18 2013

COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE AREA FRIDAY EVENING.
LINGERING MOISTURE AND DAYTIME HEATING WILL BE THE FOCUSING MECHANISM
FOR SOME EARLY EVENING SHOWERS AND STORMS ACROSS THE EAST. HIGH PRESSURE
WILL BUILD INTO THE REGION LATER FRIDAY NIGHT.

NEW QUESTIONS HAVE RISEN TONIGHT ON THE DRY SATURDAY FORECAST. SECONDARY
BOUNDARY WILL DROP SOUTH INTO THE AREA ON SATURDAY. DEW POINTS BEHIND
THE SECONDARY FRONT WILL DROP INTO THE 40S AND LOWER 50S WHILE
DEW POINTS WERE WELL INTO THE 50S TO AROUND 60. SOME BIG
DISCREPANCIES AMONG THE MODELS WHEN THIS FEATURE WOULD DROP SOUTH
ACROSS THE AREA. THE WRF MODEL WAS THE SLOWEST WHILE THE
CANADIAN/GFS WERE MUCH QUICKER. HAVE DECIDED TO ADD A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH WITH BOUNDARY
DROPPING SOUTH ACROSS THE AREA DURING THE LATE MORNING AND
AFTERNOON HOURS. THE WRF WAS MORE MOIST AND WOULD HAVE A BETTER
CHANCES FOR SCATTED ACTIVITY VERSES THE GFS WHICH WAS MUCH DRIER
AND MAY SQUEEZE OUT ISOLATED SHOWERS AND ISOLATED STORMS. DAY
SHIFT WILL NEED TO TAKE A CLOSER LOOK TO SEE IF HIGHER POPS ARE
WARRANTED. MODIFIED SOUNDING OFF THE WRF GAVE ME AROUND 500 J/KG
CAPE AND WINDEX VALUES AROUND 40 KNOTS. IF STORMS DO FORM...COULD
BE SOME GUSTY WINDS AND BRIEF HEAVY RAIN.

LIKE LAST NIGHT...QUESTION IS HOW QUICK PRECIPITATION RETURNS
SATURDAY NIGHT/SUNDAY. NORTHWEST FLOW AND WEAK DISTURBANCES
MOVING THROUGH THE MEAN FLOW COULD BRING A CHANCE OF SHOWERS AND
STORMS FROM TIME TO TIME MONDAY THROUGH WEDNESDAY. TRYING TO PINPOINT
WHICH DISTURBANCE AND WHEN CONVECTION WOULD OCCUR THIS FAR OUT
DIFFICULT TO PINPOINT. TEMPERATURES SLIGHTLY BELOW NORMAL OVER THE
WEEKEND SHOULD RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL NEXT WEEK
DESPITE THE NORTHWEST FLOW PATTERN.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 642 AM CDT THU JUL 18 2013

SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE MICHIGAN
BORDER THIS MORNING IN THE VICINITY OF A NEARLY STATIONARY FRONT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THIS
AFTERNOON AND EVENING WITH SURFACE HEATING. OUTSIDE OF THE
CONVECTION CONDITIONS SHOULD BE VFR. AN APPROACHING COLD FRONT WILL
BRING A BETTER CHANCE OF THUNDERSTORMS OVER CENTRAL AND
NORTHCENTRAL WISCONSIN LATE TONIGHT AND ACROSS EASTERN WISCONSIN
FRIDAY.

LOW LEVEL WIND SHEAR POSSIBLE TONIGHT WITH SOUTH WINDS AROUND 10
KTS AT THE SURFACE AND SOUTHWEST WINDS AT 40 KTS AROUND 1200 FT AGL.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 5 PM CDT FRIDAY FOR WIZ020-030-031-035>040-
045-048>050.
&&

SHORT TERM.....RDM
LONG TERM......ECKBERG
AVIATION.......RDM
Hazardous weather outlook, Jul 18, 3:10 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
410 AM CDT THU JUL 18 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
410 AM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 100 MAY PRODUCE HAZARDOUS CONDITIONS FOR THOSE
OUTDOORS FOR EXTENDED PERIODS OF TIME DURING THE AFTERNOON AND
EARLY EVENING. ORGANIZERS OF CONSTRUCTION CREWS AND OUTDOOR EVENTS
SHOULD MAKE SURE THERE IS ADEQUATE SHADE AND WATER AVAILABLE.

SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTHERN WISCONSIN THIS
MORNING AND ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT CHANCE THAT SOME STORMS COULD PRODUCE DAMAGING
WINDS...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER WILL CONTINUE INTO FRIDAY...MAINLY OVER CENTRAL
AND EAST-CENTRAL PARTS OF THE STATE. A COLD FRONT WILL MOVE
THROUGH THE AREA DURING THE LATE MORNING OR EARLY AFTERNOON. THERE
IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS EASTERN WISCONSIN WITH
THE FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-190915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
410 AM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED TO DEVELOP ON LAKE MICHIGAN. THE MOST
LIKELY REGION FOR FOG IS OVER THE NEAR SHORE WATERS FROM SHEBOYGAN
TO WASHINGTON ISLAND. IN ADDITION...THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME COULD PRODUCE STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS WITH STRONG WINDS FRIDAY.

In the hours before

Special weather statement, Jul 18, 4:59 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
559 AM CDT THU JUL 18 2013

WIZ005-011-012-181230-
VILAS-FOREST-FLORENCE-
INCLUDING THE CITIES OF...EAGLE RIVER...CRANDON
559 AM CDT THU JUL 18 2013

SCATTERED THUNDERSTORMS WILL MOVE ACROSS VILAS...FOREST AND
FLORENCE COUNTIES EARLY THIS MORNING. BRIEF HEAVY RAIN AND GUSTY
WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

The radar

The Marquette radar (KMQT), 83 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Florence

When
July 18, 6:40 AM CST
Where
Florence County, 2.97 mi ENE of Hematite
Property damage
$162,000
Reported by
Newspaper
Coordinates
45.917, -88.163

Lightning stuck a gas line, causing a fire that destroyed the adjacent house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468147.